Nurses Can Counter Nocebo Effect in Biosimilar Switching

January 27, 2021
Tony Hagen

Tony Hagen is senior managing editor for The Center for Biosimilars®.

The study of originator infliximab and SB2 used nurses as the first point of contact when educating patients, relying partly on patient trust in these health care professionals.

A study of the nocebo effect (NE) in biosimilar use has demonstrated nurses can play an important role in building patient confidence in these drugs and improving the retention rate (RR). NE involves an adverse event (AE) that cannot be attributed to the therapy and may be psychosomatic.

Investigators enrolled 45 patients who were switched for nonmedical reasons from originator infliximab (OI) to biosimilar infliximab (SB2, Renflexis) between May 2018 and August 2019. The patients all had chronic inflammatory rheumatoid disease (rheumatoid arthritis, 17; spondylarthritis, 28).

A historical cohort of 52 patients from multiple previous studies was compiled to serve as the comparator. At 34 weeks, the SB2 RR was 91.2%, which was comparable to the historical cohort RR of 96.2% (P = .41). At 12 months, the SB2 RR was 84.4% vs 88.5% for the historical cohort (P = .52). The nvestigators said the SB2 discontinuation rate owing to possible NE was 6.6% at the 12-month point.

NE Rates in Open Trials

Historical double-blind, randomized control trials (RCTs) have shown comparable discontinuation rates between originator products and biosimilars, but these rates were higher in open-label RCTs (11%-36%) and higher still for real-life, observational cohorts (up to 30%), the authors wrote.

“Reducing the NE during switches could enable better biosimilar acceptance, with advantages from an individual and public health point of view,” the authors wrote.

In preliminary interviews with enrolled patients, the investigators found low knowledge of biosimilar efficacy and tolerance, fear of AEs, unwillingness to change from OI, patient need for support, and the desire to decide for themselves whether to switch. To prepare for the study, doctors and nurses involved in switches received biosimilar and NE training.

Prior to receipt of SB2, patients received an oral explanation from nurses along with written information to answer typical questions. The same information was provided during medical consultation. “If needed, an interview was proposed with a doctor trained in motivational communication,” the authors said.

NE leading to biosimilar withdrawal was defined as a lack of efficacy with no objective criteria for increased inflammation, such as disease flare or swollen joints, or nonspecific AEs, such as headache, fatigue, or anxiety.

Investigators said the SB2 RR at 34 weeks was significantly better than the average RR for 3 European real-life studies included in the historical cohort. No significant difference in RR was observed between the SB2 cohort and a historical OI-only cohort.

The authors wrote that no previous investigations have been done to evaluate nurses’ roles in the success of drug switches. “Our interpretation is that patients were used to meeting the same nurses for their infusions. Conversely, doctors in the day-care unit change over time, and consultations with the rheumatologist are few. Therefore, patients develop close interactions with nurses, who may not be the same during the switch of subcutaneous biologics.” They added that “nurses might be easier to talk to” than other health care professionals.

The authors concluded that nurses can be of value as the “first point of contact” for patients to facilitate switching and acceptance.

European studies have shown possible reasons for the NE. A French survey found that patients feared biosimilars would not be as effective (60%) or tolerated (75%) as originator drugs. “Reduced costs generated by the switch would be an incentive in only 20% in this study,” the authors wrote, adding that these findings were consistent with what patients told them in the preliminary interviews for the switching/NE study.

“In conclusion, a tailored communication strategy focusing on a trustful relationship between patients and nurses and the implication of a multidisciplinary team showed improvement in outcomes after a switch from infliximab to a biosimilar, by reducing the nocebo effect. The intervention we describe may be useful for future switches of other intravenous biologic drugs,” the authors wrote.

Reference

Petit J, Antignac M, Poilverd RM, et al. Multidisciplinary team intervention to reduce the nocebo effect when switching from the originator infliximab to a biosimilar. RMD Open. Published online January 2021. doi:10.1136/rmdopen-2020-001396